Willows Pediatric Group
 
Click to close form

SIGN UP FOR WILLOWS
E-MAIL UPDATES

American Academy of Pediatrics

Dosage Charts

Acetaminophen and Ibuprofen Questions and Answers
Acetaminophen Dosage Chart
Ibuprofen Dosage Chart
Benadryl Information
Benadryl Dosage Chart

Acetaminophen and Ibuprofen Questions and Answers

Acetaminophen (used in Tylenol) and ibuprofen (used in Advil and Motrin) are medications used to treat fever and pain. Here are answers to some common questions about fever, and how acetaminophen and ibuprofen can be used to manage your child’s symptoms. Please note that manufacturers are introducing a new concentration of infant acetaminophen/Tylenol requiring new dosing, and the old infant acetaminophen/Tylenol drops will be discontinued. During this transition please be sure of the concentration of the product you are using so the correct dose for your infant or toddler can be determined.

When should I worry about fever?

Fever is our body’s normal response to infections and is a very common symptom of childhood illness. Fever can help our bodies fight infection, and a fever, even a high one, is generally not harmful as long as the underlying reason for the fever is not dangerous, such as a virus. There some instances, however, when we should worry about a child’s fever. Infants less than three months of age with a rectal temperature greater than 100.4 may have a serious illness; parents should call immediately if such a fever is noted so your child can be promptly evaluated. For older infants and children there is no specific temperature that is the sign of a serious problem; instead, our level of concern is guided by a child’s behavior.  Any infant, child or adolescent who is apathetic, inconsolable or looks “toxic” despite adequate doses of fever-reducing medication should be seen and evaluated. If your child can smile and respond to you, and take fluids well, you can treat the fever with fever-reducing medication and observe, but if the fever persists or your child’s behavior or symptoms change, he or she should be seen. If you have any questions about your child’s condition, please do not hesitate to call! 

What medicine should I give my child for fever?

Acetaminophen (Tylenol) or ibuprofen (Advil or Motrin) can be used to treat fever.  There is no data to suggest that one is better than another, although some parents feel that their child responds better to one or the other.  Acetaminophen (Tylenol) is safe for young children and is generally our “first line” product to treat fever.  Children must be over six months of age to be given ibuprofen (Advil or Motrin).

Acetaminophen comes in a rectal suppository form (Feverall) that is useful when a child is vomiting or cannot tolerate oral medication. In these instances we can advise you about the dose.

Is it safe to alternate acetaminophen and ibuprofen?

Since acetaminophen and ibuprofen are different types of medications, it is generally safe to use either one at appropriate dosages and approved intervals. If your child is still “hot” and uncomfortable after an appropriate dose of fever reducing medication, consider a lukewarm bath and pushing fluids for comfort. Neither medication should be used more than four times a day. 

Can I give acetaminophen or ibuprofen with other over-the-counter medications?

Yes, as long as the medication you are using does not also contain acetaminophen or ibuprofen in it. Remember to read all medicine labels carefully.

Are there any tips for administering acetaminophen and ibuprofen?

If you are using infant drops, use only the dropper that came with the package. If you are using children’s suspension, use the dosage cup that came with the package or a specific medication syringe that can be provided by a pharmacist. Please note that kitchen teaspoons do not accurately measure medication. One pharmacy teaspoon is equal to 5 milliliters (mLs).

Acetaminophen (Tylenol) Dosing Information

Give every 4-6 hours, as needed, and not more than five times in 24 hours unless directed by a health care professional.

Weight

Age

Infant Oral Suspension: Concentration

5 mL = 160mg

Children's Suspension
1 tsp (5 mL) = 160 mg

Children's Tablets

1 tablet = 80mg

Junior Strength

1 tablet =
160 mg


6-11 pounds


0-3 months

only to be given if directed
by a health care professional 
(see above)

       
12-17 pounds
4-11 months 2.5mL 1/2 teaspoon
(80 mg)
   
18-23 pounds
12-23 months 3.75mL 3/4 teaspoon
(120 mg)
   
24-35 pounds
2-3 years 5mL 1 teaspoon
(160 mg)
2 tablets  
36-47 pounds
4-5 years   1 1/2 teaspoons
(240 mg)
3 tablets  
48-59 pounds
6-8 years   2 teaspoons
(320 mg)
4 tablets 2 tablets
60-71 pounds
9-10 years   2 1/2 teaspoons
(400 mg)
5 tablets 2.5 tablets
72-95 pounds
11 years   3 teaspoons
(480 mg)
6 tablets 3 tablets

 

Ibuprofen (Advil or Motrin) Dosing Information

Give every 6-8 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional.

Weight

Age

Infant Drops

1.25 mL = 50 mg

Children's Liquid or Suspension

5.0 mL = 100 mg

Children's Tablets

1 tablet =
50 mg

Junior Strength

1 tablet =
100 mg

under 11 pounds less than 6 months        
12-17 pounds 6-11 months 1.25 mL      
18-23 pounds 12-23 months 1.875 mL      
24-35 pounds 2-3 years   1 teaspoon
(100 mg)
2 tablets  
36-47 pounds 4-5 years   1 1/2 teaspoons
(150 mg)
3 tablets  
48-59 pounds 6-8 years   2 teaspoons
(200 mg)
4 tablets 2 tablets
60-71 pounds 9-10 years   2 1/2 teaspoons
(250 mg)
5 tablets 2.5 tablets
72-95 pounds 11 years     6 tablets 3 tablets

 

Diphenhydramine (Benadryl)

Diphenhydramine, the active ingredient in Benadryl, is a type of medicine that provides temporary relief of allergy symptoms, including those associated with insect bites and stings. Benadryl comes in a liquid form, chewable form, quick dissolve strips, or as a tablet or capsule. Brand name Benadryl will say “Benadryl Allergy” on the label. Dosage guidelines for diphenhydramine are found in the table below.  When comparing the different forms of Benadryl, please remember it is the total milligrams per dose that is the important value.

Benadryl Dosage Chart

Give every 4-6 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional.

Weight

Benadryl Liquid

12.5 mg = 5 mL
5 mL = 1 teaspoon

Benadryl Chewable

12.5 mg

Benadryl Capsules

25 mg

Benadryl Quick Dissolve Strips

25 mg

22-32 pounds 3/4 teaspoon      
33-43 pounds 1 teaspoon 1 chewable    
44-54 pounds 1 1/2 teaspoons 1 1/2 chewable    
55-109 pounds 2 teaspoons 2 chewable 1 capsule 1 strip
110 pounds and up   4 chewable 2 capsules 2 strips